Texas, 2018Winter Weather in Texas, January 1, 2018
January 1, 2018 · NWS EWX · 1 event in 1 county or zone
An arctic cold front brought a shallow layer of freezing air to South Central Texas early on December 31st. Behind the front light precipitation fell as freezing rain and sleet with minor ice accumulation on elevated surfaces including bridges and overpasses.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front brought a shallow layer of freezing air to South Central Texas early on December 31st. Behind the front light precipitation fell as freezing rain and sleet with minor ice accumulation on elevated surfaces including bridges and overpasses. This resulted in a number of accidents around Dilley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 1, 5:29 AM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Jan 1, 5:29 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
529 AM CST Mon Jan 1 2018
.AVIATION... /12Z TAFS/
Scattered light sleet and snow snowers will pass ESE over the
DRT/SAT/SSF terminals mostly before 21Z. light amounts should keep
cigs and vsbys mvfr or better. Gusty winds should ease up by noon
with increasing areas of vfr cigs to push from the north as the upper
disturbance begins to push east. Model guidances suggest a clear out
of much of the mid-level cloudiness, but the NAM time sections
suggest mid-level cigs will hold in place through Tuesday morning.
&&
.PREV DISCUSSION... /ISSUED 516 AM CST Mon Jan 1 2018/
SHORT TERM (Today through Tuesday)...
Another round of winter weather impacts possible today across most of
South Central Texas. Radar shows precipitation from Central Texas to
Western Texas and along the Highway 90 corridor to the Big Bend.
Expect these bands to drift to the southeast today ahead of a mid
level disturbance that will move across our area. Upper air soundings
of last evening and forecast for today indicate a deepening below 0C
layer in the lower levels from cold advection with a drier mid level
with temperatures up to 5C, then a more moist below 0C layer above.
This creates a mix of precipitation types, mostly of the winter
weather type. As upward and isentropic lift increase ahead of the
disturbance, most models show mid levels saturate and cool off to 0C
to 2C, however some models become all below 0C. Lacking a sufficient
troughing, suspect warmer models will probably verify. Precipitation
will start as snow aloft, melt encountering the small warm nose,
then refreeze into sleet before reaching the surface. It's quite
possible the warm nose falls below 0C, as well, bringing snow to the
surface. The surface temperatures will remain below 0C across most
areas, though some solar heating makes it through the clouds to warm
temperatures briefly above 0C across southern areas, which may melt
the sleet causing rain should a deep enough above 0C layer develop at
the surface. Most areas will see minimal ice or snow accumulations,
if any. However, expect some brief locally moderate bursts of sleet
or snow with minor ice and/or snow accumulations possible. As a
result, have issued a Winter Weather Advisory along and west of a
Kerrville to New Braunfels to Hallettsville line. The precipitation
ends from west to east this afternoon as the disturbance moves east
of our area by this evening. An upper level moving across the Central
into Southeastern Plains on Tuesday will maintain mid level moisture
and cloudiness. A few models show minor QPF, however, have not
included POPs as the airmass is mostly in drying trend in the wake
of today's disturbance.
LONG TERM (Tuesday Night through Sunday)...
Surface ridging holds to create efficient radiational cooling with
another hard freeze expected Tuesday night into Wednesday morning
due to light winds, low dewpoints, and mostly clear skies as the mid
level moisture moves off to the east. As the ridge drifts off to the
east, temperatures will moderate as southerly lower level flow
returns. However, radiational cooling results in freezes Wednesday
and Thursday nights as dewpoints remain low. With ample sunshine,
warmer temperatures from aloft will begin to mix to the surface
resulting in a daytime warming trend, though highs will remain below
normal. Stronger southerly lower level flow next weekend accelerates
the warming and moistening trend with lows finally above freezing
Friday night and temperatures warming to closer to normal on Saturday
and above normal on Sunday. There may be enough moisture on Sunday
for isolated showers across eastern areas mainly along the Highway 77
corridor. Another front and upper level disturbance is indicated
just beyond the forecast period for next Sunday night or sometime on
Monday, based on the various model/ensemble solutions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 21 34 20 49 27 / 10 - 0 0 0
Austin Bergstrom Intl Airport 21 33 18 48 24 / 10 - 0 0 0
New Braunfels Muni Airport 23 34 19 49 25 / 10 - 0 0 0
Burnet Muni Airport 18 31 17 47 24 / 10 0 0 0 0
Del Rio Intl Airport 26 36 24 51 30 / - 0 0 0 0
Georgetown Muni Airport 20 32 18 45 25 / 10 0 0 0 0
Hondo Muni Airport 23 36 19 51 25 / 10 - 0 0 0
San Marcos Muni Airport 22 32 19 48 25 / 10 - 0 0 0
La Grange - Fayette Regional 22 33 19 45 24 / 10 10 0 0 0
San Antonio Intl Airport 24 34 21 50 27 / 10 - 0 0 0
Stinson Muni Airport 25 35 22 49 26 / 10 - 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Hard Freeze Warning until noon CST Wednesday for the following
counties: Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet...
Caldwell...Comal...De Witt...Dimmit...Edwards...Fayette...Frio...
Gillespie...Gonzales...Guadalupe...Hays...Karnes...Kendall...Kerr...
Kinney...Lavaca...Lee...Llano...Maverick...Medina...Real...Travis...
Uvalde...Val Verde...Williamson...Wilson...Zavala.
Winter Weather Advisory until 6 PM CST this evening for the
following counties: Atascosa...Bandera...Bexar...Comal...De Witt...
Dimmit...Edwards...Frio...Gonzales...Guadalupe...Karnes...Kendall...
Kerr...Kinney...Lavaca...Maverick...Medina...Real...Uvalde...Val
Verde...Wilson...Zavala.
&&
Mesoscale/Aviation...Oaks
Synoptic/Grids...04
Hazardous weather outlook, Jan 1, 5:13 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
513 AM CST Mon Jan 1 2018
TXZ171>173-183>194-202>209-217>225-228-021100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
513 AM CST Mon Jan 1 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
A Winter Weather Advisory is in effect for portions of South
Central Texas along and south of I-10. Light ice accumulations of
sleet and snow are possible on roadways, as several hours of
subfreezing temperatures will allow the ice to remain frozen on
the ground. A hard freeze warning continues for the extended
period of subfreezing temperatures.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A hard freeze warning remains in effect until Noon on Wednesday,
as there will be several hours of subfreezing temperatures over
much of South Central Texas.
.SPOTTER INFORMATION STATEMENT...
Please report any winter precipitation to the National Weather
Service.
In the hours before
Local storm report, Jan 1, 8:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
856 AM CST MON JAN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM SLEET 1 N EL INDIO 28.52N 100.31W
01/01/2018 U0.0 INCH MAVERICK TX CO-OP OBSERVER
SLEET REPORTED BY OBSERVER.
&&Winter Weather, Frio
- When
- January 1, 9:00 AM CST to 8:00 PM CST
- Where
- Frio forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 28.868, -99.108 (the zone’s center; the record gives no point)
An arctic cold front brought a shallow layer of freezing air to South Central Texas early on December 31st. Behind the front light precipitation fell as freezing rain and sleet with minor ice accumulation on elevated surfaces including bridges and overpasses. This resulted in a number of accidents around Dilley.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Michigan, January 1 to 7, 20184 deaths · 14 events
- Cold in Wisconsin, January 1 to 6, 20183 deaths · 20 events
- Cold and Sleet in Texas, January 1, 20182 deaths · $75,000 · 2 events
- Extreme Cold in Minnesota, January 1, 20181 death · 1 injured · 20 events
- Extreme Cold in Wisconsin, January 1, 20181 death · 1 injured · 1 event
- Extreme Cold in Missouri, January 1, 20181 death · 1 event
- Extreme Cold in Tennessee, January 1 to 4, 20181 death · 1 event
- Cold in Missouri, January 1, 20181 death · 1 event
- Extreme Cold in Iowa, January 1 to 2, 201851 events
- Drought in Oklahoma, January 1 to 31, 201847 events
- Drought in New Mexico, January 1 to 31, 201837 events
- Extreme Cold in Illinois, January 1 to 2, 201829 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735995.